Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Birmingham, AL

January 15, 201012 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 15, 2010, 2:54 PM CST for 12 counties in Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2010, 2:54 PM CST (20:54 UTC)
Expired
Jan 15, 2010, 5:00 PM CST
In force
2 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, St. Clair County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WWUS84 KBMX 152054
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CST FRI JAN 15 2010

...DRY CONDITIONS FOR THE REST OF THE AFTERNOON...

ALZ011>015-017-018-020-022>024-026-152300-
/O.NEW.KBMX.FW.W.0005.100115T2054Z-100115T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
PICKENS-TUSCALOOSA-JEFFERSON-ST. CLAIR-
254 PM CST FRI JAN 15 2010

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

A DRY AND WARM AIRMASS OVER THE NORTH WILL CONTINUE THIS
AFTERNOON WITH RELATIVE HUMIDITY VALUES AT OR BELOW 25 PERCENT
THROUGH 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY...AND WARMER TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 15, 2:43 PM CST, 11 minutes earlier.

Area forecast discussion, Jan 15, 2:43 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST FRI JAN 15 2010

.DISCUSSION...

A HEAT WAVE IS NOW COMMENCING IN CENTRAL ALABAMA. UPPER 50S TO LOW
60S ARE BEING EXPERIENCED ACROSS MUCH OF THE AREA THIS AFTERNOON.
EVEN BETTER...MOST OF THE STATE WILL REMAIN ABOVE FREEZING
TONIGHT...WITH ONLY THE NORTHEASTERN COUNTIES NEAR 30 DEGREES.

LOOKING AT SATELLITE LOW BEGINNING TO WRAP UP PRETTY GOOD OVER
SOUTHERN TEXAS. THIS LOW WILL MOVE OFF THE COAST THIS EVENING AND
SWING TOWARD SOUTHERN ALABAMA OVERNIGHT. AS THE LOW APPROACHES THE
AREA...IT WILL HELP ENHANCE THE SOUTHERLY FLOW AND INCREASE THE DEEP
LAYER MOISTURE ACROSS CENTRAL ALABAMA FOR THE WEEKEND. AT THIS TIME
IT APPEARS THAT ALL THE PRECIPITATION WILL HOLD OFF UNTIL LATE
FRIDAY NIGHT FOR THE SOUTH AND THEN SPREAD NORTH AND EAST DURING THE
DAY SATURDAY INTO SATURDAY NIGHT. THE GFS...NAM...AND EURO ALL HAVE
THE SURFACE LOW MOVING INTO WESTERN ALABAMA. THIS WILL ALLOW A
WARMER AIRMASS TO WORK ACROSS THE EASTERN HALF OF THE AREA. SO HAVE
INCREASE THUNDERSTORMS ACROSS THE EAST. THERE ARE SOME DIFFERENCES
WITH THE MODEL PLACEMENT...WITH THE NAM BEING THE OUTLIER TO THE
WEST AND THE GFS THE OUTLIER TO THE EAST. THE EURO IS THE BLEND OF
THE TWO. IN FACT THE EURO HAS BEEN THE MOST CONSISTENT OVER THE PAST
6 DAYS. MOST EVERYONE WILL SEE RAIN...SO HAVE UPPED POPS TO NEARLY
100 PERCENT EVERYWHERE. THE ONE THING TO BE CONCERNED OF WILL THE
CHANCE OF A DRY SLOT WORKING IN ACROSS THE SOUTH AS THE LOW MOVES
THROUGH. MAY HAVE TO MAKE SOME CHANGES TO THE WEATHER AS THIS WORKS
THROUGH. WINDS WILL ALSO BE QUITE BLUSTERY WITH THE LOW AND A WIND
ADVISORY MAY BE NEEDED WITH THE MORNING PACKAGE.  THE RAIN SHOULD BE
ENDING BY SUNDAY AFTERNOON.

HIGH PRESSURE BUILDS IN THROUGH TUESDAY...AHEAD OF THE NEXT SYSTEM
THAT WILL IMPACT THE AREA TUESDAY NIGHT THROUGH THURSDAY. QUESTIONS
STILL REMAIN IN REGARDS TO WHAT PERIOD IS BEST CHANCE FOR RAIN. FOR
THIS RUN WILL GO WITH THE HIGHEST CHANCES ON THURSDAY MORNING INTO
THURSDAY AFTERNOON PERIODS. WILL KEEP EVERYTHING HIGH CHANCE FOR
NOW...BUT WILL NEED HIGHER POPS OVER THE NEXT FEW PERIODS. WENT
CLOSER TO THE TIMING OF EURO GIVEN ITS CONSISTENT MANNER OVER THE
PAST FEW DAYS. DESPITE THE TIMING OF THE NEXT SYSTEM...WE SHOULD
REMAIN ABOVE FREEZING FOR THE NEXT 6 DAYS.

16

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH THIS AFTERNOON AND EARLY
EVENING. HOWEVER...HIGH CLOUDS ARE CONTINUING TO SPREAD
NORTHEASTWARD THIS AFTERNOON...AND ARE EXPECTED TO THICKEN AND LOWER
INTO THE EVENING AND OVERNIGHT HOURS TONIGHT. INTRODUCED LOWERED
CEILINGS INTO THE TAF AT MGM AND TOI AROUND THE 10 TO 12Z
TIMEFRAME...AND A FEW HOURS LATER FOR THE NORTHERN TAF SITES AS THE
LOW PRESSURE SYSTEM MOVES CLOSER TO THE AREA. ALSO BEGAN LIGHT RAIN
AND GUSTY NORTHEASTERLY WINDS AT MGM AND TOI BY 12Z...AND BY 15 TO
16Z FOR NORTHERN TAF LOCATIONS.

56

&&

.FIRE WEATHER...

RH VALUES BELOW 25 PERCENT ARE SCATTERED THROUGHOUT THE NORTH HALF
OF THE FORECAST AREA. WE ARE BEGINNING TO SEE DEWPOINTS RISE
QUICKLY ACROSS THE SOUTHERN HALF OF THE AREA...SO QUESTIONS IN
REGARDS TO RED FLAG WARNING WILL BE FOR THE NORTHWESTERN SECTIONS
OF THE AREA. CONDITIONS WILL REALLY HINGE ON THIS NEXT HOUR. IT
APPEARS THAT DEWPOINTS WILL GO BACK UP A DEGREE OR TWO AT
TUSCALOOSA...WHILE TEMPERATURES BEGIN TO FALL. IT WILL BE
BORDERLINE ON CRITERIA. AREAS IN THE NORTHEAST JUST DROPPED BELOW 25
PERCENT AT 2 PM AND WILL NOT HAVE ENOUGH TIME TO DROP. MAY NEED TO
ADD A FEW COUNTIES AT A VERY LAST MINUTE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     29  55  46  51  36 /  10  90 100  50  10
ANNISTON    36  57  47  51  35 /  10  90 100  50  10
BIRMINGHAM  38  56  44  52  36 /  10  90 100  50  10
TUSCALOOSA  39  57  46  56  36 /  10  90 100  30  10
CALERA      40  57  46  54  37 /  10  90 100  40  10
AUBURN      43  55  48  53  36 /  20 100 100  40  10
MONTGOMERY  43  60  49  57  39 /  20 100 100  30  10
TROY        42  60  50  56  40 /  30 100  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/56
Hazardous weather outlook, Jan 15, 1:21 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CST FRI JAN 15 2010

ALZ011>015-017>050-161230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CST FRI JAN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS COULD BE STRONG AND GUSTY ON SATURDAY AFTERNOON AND SATURDAY
EVENING AS A LOW PRESSURE SYSTEM TRACKS INTO CENTRAL ALABAMA. EAST TO
NORTHEASTERLY WINDS WILL BE SUSTAINED BETWEEN 10 AND 20 MPH. A FEW
GUSTS TO 30 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.